Dr. Sharon Orrange - March 06, 2018
Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used for the treatment of acute pain and chronic inflammatory and degenerative joint diseases. However, there can be a downfall to long-term use of NSAIDS – they can increase the occurrence of upper gastrointestinal (GI) complications such as ulcers and bleeding. There are some NSAIDS, known as “partially selective NSAIDS,” that are known to result in fewer GI effects while still having the same effectiveness. See More
Dr. Sharon Orrange - November 06, 2017
Most diarrhea will resolve within 24 to 48 hours—if it’s caused by viral gastroenteritis (a stomach bug) or food borne illness. If your diarrhea is hanging on and not resolving, take a look at your medications. It can be challenging to identify which medication may be causing drug-induced diarrhea, especially if you’re taking multiple medications. Here are some well-known offenders commonly associated with drug-induced diarrhea. See More
Dr. Sharon Orrange - October 17, 2017
It’s not being overly dramatic to say that abnormal levels of potassium may actually kill you. Serum (bloodstream) potassium is an electrolyte, and imbalances are called hyperkalemia (when too high) and hypokalemia (when too low). Cardiac arrhythmias are a known serious outcome of both hypo- and hyperkalemia, and national statistics indicate that almost half of 1% of emergency department visits and 2% of hospitalizations for high potassium end in death. See More
Dr. Sharon Orrange - August 20, 2017
Low back pain is a part of life—common across sexes, age groups, and countries, it’s something that almost all people experience at some point. Treatment for low back pain often includes a combination of medication and non-medication options. What should you start with? What treatments have the best evidence? And more importantly . . . what’s coming our way for low back pain treatment?
To start #OldSchool—the best evidence exists for these three treatments:
- Non-steroidal anti-inflammatory drugs (NSAIDS). See More
Dr. Sharon Orrange - August 06, 2017
Most sore throats in adults are caused by a viral illness and will resolve on their own without antibiotics. Signs your sore throat is likely a viral pharyngitis (sore throat) are cough, stuffy or runny nose, and diarrhea. This means many of you will be managing your throat pain at home—so what should you take for pain relief?
Here are 10 things to know:
Dr. Sharon Orrange - July 26, 2017
Tinnitus, or ringing in the ears, is a perception of sound in one or both ears in the absence of an external source. It’s often described by patients as buzzing, ringing, or whooshing.
Tinnitus can be a continuous sound or occur intermittently and while there is often no known cause, there are a handful of medications that can contribute. “Ototoxic medications” are those that may damage the inner ear. See More
Dr. Sharon Orrange - July 18, 2017
Medications are a common offender when it comes to lower extremity edema, either as the cause or as a factor that can make it worse. Swelling in the lower legs from fluid in the tissues—lower extremity edema—is a familiar complaint among patients. Imprints from your socks, puffy legs, and feet so you can’t put your shoes on, or swelling so that you can make an indent with your thumb (pitting edema) may lead you to wonder what’s going on. See More
Dr. Sharon Orrange - April 12, 2017
Sciatica is the term for pain radiating from the low back down the back/side of your leg, sometimes with tingling. The most common cause of sciatica is a bulging or herniated disc. It affects up to 40% of adults at some point in their lives—and there is conflicting information out there on the best option for relief.
Similar to any chronic low back pain, the first place to start is with NSAIDs like naproxen (Aleve) or ibuprofen (Advil or Motrin) along with physical therapy. See More
Roni Shye - January 06, 2017
If you’ve ever read the back of an over-the-counter (OTC) bottle of aspirin, you might have seen the warning about Reye’s Syndrome. But you might have wondered, and you’re not alone, what is Reye’s Syndrome?
Reye’s Syndrome is an extremely rare condition that occurs in children, with only a few cases being reported every year in the United States.
What is Reye’s Syndrome?
Reyes syndrome is a serious condition that has been associated with aspirin use in children and teenagers recovering from a viral infection, like the flu or even chicken pox. See More
Roni Shye - January 06, 2017
When you think of aspirin, what comes to mind? Some people may think of its ability to prevent heart attacks and strokes, while others may think of its pain relieving abilities!
Even though aspirin is a commonly prescribed medication, and can be used for different conditions, there are some things you may not know about it! Here are the ins and outs if this common pain reliever.
What is aspirin used for?
The way that aspirin works is actually quite dependent on the dose. See More